Steroid Pills vs. Steroid Injections?

A few years ago I had a shoulder injury and the orthopedic doc gave me oral steroids that sent my blood glucose through the roof all the time I was taking them and for a month afterwards. I’m now seeing a new doc for a different injury, and he also recommends steroids, but he says an injection will have less of an effect on my BG than the pills do, or at least the effect won’t last as long. My endo’s not sure what it will do. Have any of you had any better luck with injections vs. pills?

I have found the injections do less damage on my blood sugar than the oral ones. The injections usually just kill my sugars for one day, unlike the pills which usually kill them for a week.

I have used steroids only to treat severe ear, nose, & throat problems (laryngitis, tonsillitis) and never for long periods of time, so perhaps my insight won’t be helpful to you. But the one time I had a steroid injection, it was pretty rough. My body responded with BGs in the high 400s until the next day, despite obscene amounts of insulin. I didn’t suffer any long term effects, but 400s are not good for any length of time. I lived alone and was afraid of a devastating crash from all the insulin I was taking. My endo happened to be the on-call endo that night when I called in for help. She asked me to never again accept a steroidal shot if offered. But then again, it turns out that they had given me 4 times the amount they should have - she said it was the amount you give a patient with an inoperable brain tumor. (I couldn’t help but laugh at the absurdity. It was a long night.) But you’re talking about more than just a one-time deal and surely in more manageable dosages. I think, for anyone, it’s a cost/benefit analysis call you’re going to have to make. I wish you the BEST of luck and am interested to see what advice others will respond with.

Angi any type of steroids, injection or pills will raise our bs. I had an injection for my knee years ago and learned that lesson.

Last year a Steriod injection sent my BG souring for 3 days my endo sujested that I not take any more at all.

Thanks Cody…that’s what I was hoping to find out. I would expect to have higher BG’s, but if I can minimize it to a day or even a few days, that would be better than the 2-month hell I experienced with the pills. I know I can’t keep living with this disabling pain in my shoulder, so I’ve got to do something…

Are you on an insulin pump? I have had surgeries on both shoulders and have found that while the steriod shots do raise my sugar, they also help with the shoulder pain. I know in Aug. my doctor is planning on giving me another one, since I know how they affect my sugar ahead of time I can prepare for it. If you are on the pump I would do a temporary basal increase.

Yes, I’m on a Minimed pump. So I’ll set a temporary basal or a new pattern for 150% at first and see how it goes from there. Thanks.

I’ve been on steroids for 5 years now and am currently in the process of stopping them.
I’ve taken pills every day and had shots a few times for medication reactions on top of that…I have Still’s Disease and needless to say, its been a BLAST to deal with over the last couple of years. LOL

BUT…to answer your question.
I’ve found that with IV steroids the high BG comes on and leaves faster.
As for having a shot put directly into your joints, from what my Rheumy tells me, (I’m trying to switch over to this type of therapy now as opposed to the pills every day) that they will have minimal effects on my BG.
With pills…Its a nightmare! For example, this morning I went down from 5mg to 4mgs I’ve had 3 lows so far UGH
Damn steroids are a nightmare on both ends…the high and low BG’s.

Best thing I can say, if you have to go on pills for any amount of time, is to up your basals. You endo, CDE, or whoever is prescribing the steroids should be able to help you figure out by how much. : )